Patient Comments: Hypothyroidism - Symptoms

For hypothyroidism, what were the symptoms and signs you experienced?

Comment from: queeniebunn, 55-64 Female (Patient) Published: August 20

I had a partial thyroidectomy after having a lump-type feeling which, caused me sleep problems during the night. Nodules were found on the thyroid so a specialist thought it best to remove half of it. During the initial scan, a tumor was also picked up in the salivary gland. I suffered two very bad infections of the wound which had to be treated. A number of weeks later, whilst at work, my face began to droop and my eye seemed strange and looked as though I was having a stroke. I also had real stabbing pains inside one ear. I was diagnosed with shingles of the inner ear and Bell's Palsy My eyes had to be taped closed as they were constantly open so they dried out. It has been trial and error adjusting the Levothyroxine and I currently take 100 mcg a day. My doctor informs me I am now within proper levels, although I still feel weepy, fog- brained and lethargic and have put on two stones in weight.

Was this comment helpful?Yes
Comment from: ctisdellfam, 25-34 Female (Patient) Published: July 31

I have had four kids. My energy was so high through the first three. My youngest is now two. After my last child was born I started to experience horrible "side effects". For a year and a half I have watched my hair in patches, lack any sort of energy, have no desire to do anything but lay in bed. I have gained 50 pounds even though I was working out and eating fairly healthy. I just thought I wasn't aging gracefully. I got tested yesterday and feel like this would make sense. I hope all works out.

Was this comment helpful?Yes
Comment from: Patty, 45-54 Female (Patient) Published: June 17

I am struggling with weight loss even though I have cut out sugars and fast carbs. I have been working out for a year; however, I can not lose weight and keep it off. My weight loss keeps fluctuating between two to five pounds. I have been losing hair. I have tingling in my fingers and hands, more at bedtime than at any other time. The skin on my feet is so dry that it snags on my panty hose and causes runs. My cholesterol is staying even though I am on meds. I finally shared this with my doctor. We did the lab work, and the diagnosis is low functioning thyroid.

Was this comment helpful?Yes
Comment from: Janice, 45-54 Female (Patient) Published: June 07

When I was 29 I was diagnosed with hypothyroidism. I had gone a full year with many symptoms before I sought help. My mother was deathly ill and needed me so I chose to put my needs aside. When she passed I sought medical help. The first Doctor I went to told me that it was all in my head and that I was depressed and would not send me for tests because it would confirm to me that I was sick when I wasn't. I left this doctor's office in tears and thought maybe just maybe I actually was depressed yet I did not feel depressed. After about 1 month I decided to go to an other doctor and told him what had happened and he said that he would send me for tests unlike that other Quack. The test showed that my thyroid was hardly functioning. Doctors are not Gods, you can seek a second and even a third opinion. My symptoms were; Fatigue, lose of appetite, excessive weight gain, darkening over the eyes as if I was wearing eye shadow, thinning of my hair every where on the body, my thought process became a little sluggish, dry patches of skin on my face, darkening of the skin in the region of the armpits. Lets just say I had all the symptoms. I should have consulted a medical professional earlier than I did because in one year I gained approximately 80 lbs. Ever since it has been an on going battle with my weight. I can only hope that my story could help someone to not have to go through what I've been through. (A little nightmare)

Was this comment helpful?Yes
Comment from: Jess101, 35-44 Female (Patient) Published: May 06

I was recently diagnosed with hypothyroidism. But in the past year my levels were going up slowly. I started having lots of swelling in my left leg, feeling very tired after getting enough sleep, very heavy and frequent menstrual periods, and no energy. I went back to my doctor and he checked my TSH levels – they were getting higher. So he put me on Synthroid. I have been on it a month and I don't feel any changes. I am still tired, lack energy, have swelling in my leg, and am sweating more than usual. What else might help me?

Was this comment helpful?Yes
Comment from: aziztoall, 25-34 Male (Patient) Published: April 24

For the past few months, I've been feeling lazy and have been sleeping excessively. Apart from this, I also have muscle cramps on my left leg regularly. I have also gained a considerable amount of weight. My parents suggested that I go for a thyroid test. My level is 4.8 on the scale, which can be considered borderline. I'm not sure what to do now.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hypothyroidism - Treatments Question: What has been the treatment for your hypothyroidism?
Hypothyroidism - Diet Question: How does your diet affect your hypothyroidism?
Hypothyroidism - Personal Experience Question: Did you suspect you might have hypothyroidism? Please share your story.
Hypothyroidism - Diagnosis Question: What tests and exams led to a diagnosis of hypothyroidism?
Hypothyroidism - Causes Question: If known, what is the cause of hypothyroidism in you or a relative?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!